Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS Blacksburg, VA

August 9, 2000Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 9, 2000, 3:38 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 3:38 PM EDT (19:38 UTC)
Expired
Aug 9, 2000, 4:15 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:05 PM EDTThunderstorm WindNatural Bridge, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 2:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 091939
SVRRNK
VAC163-530-678-092015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
  INCLUDING BUENA VISTA AND LEXINGTON...


* UNTIL 415 PM EDT.

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF GOSHEN TO 9
  MILES WEST OF COLLIERSTOWN...MOVING EAST AT 50 MPH.

WINDS UP TO 60 MILES AN HOUR CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  GOSHEN...
  BUENA VISTA CITY...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORM<S.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:50 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 9, 1:50 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
150 PM EDT WED AUG 9 2000

MCS MOVING JUST SOUTH OF EAST THRU WV ATTM. THIS ACTIVITY WAS PICKED
UP BY THE ETA...BUT THE MODEL IS SLOWER IN TIMING. ADJUSTING FOR
THIS...THE MCS SHOULD BE INTO NRN VA BY ZONE ISSUANCE. CONCERN
GREATEST FOR NRN FA...BATH/GREENBRIER/ROCKBRIDGE COUNTIES. VIS SAT
LOOP IS SHOWING A BOUNDARY MOVING INTO ERN KY...EXTENDING NE INTO
CENTRAL WV. FEEL THAT BEST WIND ENERGY WILL STAY NORTH OF FA LATE
THIS AFTN PER ETA....BUT WOULD NOT BE SURPRISED FOR MORE CONVECTION
TO FORM IN SE KY/SRN WV/SW VA IN A COUPLE OF HOURS AND MOVE EAST
INTO OUR SW FA LATE AFTN/EARLY EVENING...GIVEN GREATEST
INSTABLILTY...HIGH THETA-E...BUT MODELS PROGGING A LACK OF SFC MOIST
CONV. WILL WAIT AND LOOK AT RADAR/SAT TRENDS. SC/CU LINE FORMING
JUST LEE OF BLUE RDG IN NC AND NOT MUCH TOWERING CU DVLPMNT...SO
WAITING ON BOUNDARIES

JUST GOT A COORD CALL FROM SPC WHICH WILL BE ISSUING A SVR WATCH TIL
21Z FOR NRN/NW FA.

5H TROF DIGS INTO FA THRU THU-FRI PUSHING CD FNT TO NRN FA THU AFTN.
FNT GETS HUNG UP ALG BLUE RDGE THU NIGHT-FRI...THEN GETS A KICK FROM
MAIN VORT ROTATING AROUND CLOSED LOW OVER NEW ENGLAND. MAIN FOCUS
FOR PCPN TONIGHT WILL BE IN THE NORTH AND MTNS. THURSDAY...850
THETA-E FOCUS SHIFTS SOUTH TO NC/VA BRDR SO HIGHEST POPS WLL BE IN
SW VA/NW NC...THEN EAST ALG VA/NC BORDER WITH LESS CHANCE IN THE
NORTH. MAY SEE A LAG IN PCPN THU NIGHT BEFORE 2NDY VORT AND COOLER
AIR ALOFT MOVES IN FRIDAY...SO WILL GO WITH CHC FRIDAY AS
WELL...ESPECIALLY IN THE MTNS WHERE UPSLOPE STRENGHTHENS.

SAT-SUN...DRY AND LESS HUMID...THEN WARMING MONDAY AS 5H RIDGE v
BUILDS IN FROM THE WEST.

WILL LEAN TOWARD WARMER FWC NUMBERS.

THANKS FOR COORD LWX. OTHER CALLS WELCOME.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Aug 9, 11:55 AM EDT, 3 hours 43 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-092300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1155 AM EDT WED AUG 9 2000

...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MOUNTAINS
THIS AFTERNOON AND EVENING...

...HEAT INDEX VALUES NEAR 105 IN THE PIEDMONT THIS AFTERNOON...

THUNDERSTORMS ARE EXPECTED MOVE INTO AS WELL AS DEVELOP ALONG AND
WEST OF THE BLUE RIDGE MOUNTAINS THIS AFTERNOON. AS A WEAK TROUGH OF
LOW PRESSURE BEGINS TO INTERACT WITH THE HOT AND HUMID AIRMASS OVER
THE REGION...A FEW OF THE STORMS MAY BECOME SEVERE...ESPECIALLY FROM
THE VIRGINIA HIGHLANDS INTO SOUTHEAST WEST VIRGINIA. IN
ADDITION...ANY OF THE STORMS WILL BE CAPABLE OF PRODUCING A QUICK
ONE TO TWO INCHES OF RAIN IN A VERY SHORT PERIOD. THIS MAY CAUSE
ADDITIONAL LOCALIZED FLOODING PROBLEMS...ESPECIALLY OVER AREAS IN
FAR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THAT SAW HEAVIER
RAINFALL ON TUESDAY.

ELSEWHERE OUTSIDE OF THUNDERSTORMS...THE HOT AND VERY HUMID
CONDITIONS OF THE PAST FEW DAYS WILL LINGER THROUGH THIS AFTERNOON.
WITH TEMPERATURES EXPECTED TO CLIMB INTO THE MID OR EVEN UPPER 90S
EAST OF THE BLUE RIDGE...HIGH HUMIDITY LEVELS WILL COMBINE WITH THE
HEAT TO PRODUCE HEAT INDEX VALUES NEAR 105.

IF YOU PLAN TO BE OUTSIDE THIS AFTERNOON...AVOID PROLONGED EXPOSURE
TO THE SUN OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF FLUIDS TO
AVOID DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT-COLORED ...LOOSE-FITTING
CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. REMEMBER TO
PROVIDE SHADE AND PLENTY OF DRINKING WATER FOR YOUR PETS.

SKYWARN ACTIVATION MAY BE REQUIRED8 THIS AFTERNOON OR EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
LATER UPDATES.

NOGUEIRA
Special weather statement, Aug 9, 1:47 PM EDT, 1 hour 51 minutes before
VAZ019-020-WVZ042>045-091846-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED AUG 9 2000

...THUNDERSTORMS WITH DAMAGING WINDS HEADED TOWARD SOUTHEAST
WEST VIRGINIA...

A LINE OF SEVERE THUNDERSTORMS WERE RAPIDLY MOVING EAST ACROSS
CENTRAL WEST VIRGINIA.  THESE STORMS ARE EXPECTED TO REACH
LEWISBURG WEST VIRGINIA BY 3:00 PM...THEN ACROSS THE REMAINDER OF
SOUTHEAST WEST VIRGINIA...AND THE HIGHLANDS OF VIRGINIA...BETWEEN
3:00 AND 4:00 PM.

AT 1:30 PM...NUMEROUS TREES WERE DOWNED IN CHARLESTON WEST
VIRGINIA AREA...AND IF THESE THUNDERSTORMS MAINTAIN THEIR
INTENSITY...HIGH WINDS CAN BE EXPECTED ACROSS PARTS OF SOUTHEAST
WEST VIRGINIA...AND TAHE HIGHLANDS OF VIRGINIA.

PLEASE STAY TUNED FOR POSSIBLE WARNINGS FOR YOUR AREA.

PM
Special weather statement, Aug 9, 3:07 PM EDT, 31 minutes before
VAZ018>020-023-024-035-WVZ043>045-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT WED AUG 9 2000

...LINE OF STRONG THUNDERSTORMS OVER THE GREENBRIER VALLEY AND
MOVING INTO THE ALLEGHANY HIGHLANDS...

A LINE OF STRONG THUNDERSTORMS WAS RAPIDLY MOVING SOUTHEAST AND
ACROSS THE ALLEGHANY HIGHLANDS. THESE STORMS WILL REACH COVINGTON...
CLIFTON FORGE AND WARM SPRINGS BY 325 PM...THEN MOVE INTO
ROCKBRIDGE AND BOTETOURT COUNTIES BETWEEN 330 PM AND 400 PM.
ANOTHER ISOLATED STORM WILL MOVE THROUGH SUMMERS COUNTY IN WEST
VIRGINIA BETWEEN 330 PM AND 400 PM. WIND GUSTS TO AROUND 40 MPH ARE
EXPECTED WITH THESE STORMS...AND THEY MAY STILL STRENGTHEN ENOkUGH TO
PRODUCE DAMAGING WINDS GREATER THAN 50 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR POSSIBLE WARNINGS.

JJ
Local storm report, Aug 9, 3:29 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
329 PM EDT WED AUG 9 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ALDERSON                  WV   WIND DAMAGE
08/09/00   GREENBRIER                     LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN

0245 PM    WILLIAMSBURG              WV   WIND DAMAGE
08/09/00   GREENBRIER                     LAW ENFORCEMENT REPORTED
                                          NUMEROUS TREES DOWN

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:24 PM EDTFlash Flood WarningRNKSmyth, Tazewell3 hr
Aug 9, 4:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
Aug 9, 4:49 PM EDTSevere Thunderstorm WarningRNKCampbell41 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningRNKHalifax48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.